Facebook Pixel

Saying Farewell to One Piece of My Identity

Rate This

It’s been a busy week and there’s much to catch up on, but the sentinel event of the week has to do with my work. My supervisor asked for a meeting to let me know that hospital administration has decided that being on long-acting narcotics (a fact which I voluntarily declared to them) constitutes a liability risk that they are not willing to undertake and I am being taken off the clinical schedule effective August 1.

This doesn’t affect my employment, pay or benefits. I just won’t be seeing patients any more. If you had asked me beforehand, I probably would have expected to be thrilled with this turn of events. In actuality, it turns out laying hands on people is a pretty big thing to me and I’m finding myself doing a bit of grieving. Which is probably good - baby steps and all. I’ll be losing lots more little pieces of my identity as this process goes on and this is probably a pretty good one to cut my teeth on. So today is my second to last clinical shift ever.

Physically, I’m feeling pretty good. The gastrointestinal garbage from the Navelbine has resolved. I no longer have the bloating and epigastric pain, loss of appetite or early satiety. I’m still trying to find the magic schedule of stool softeners and laxatives that will keep me “unbound” while on narcotics without unleashing the opposite of bound-up.

My sleep has been a little less restful this week so I spoke to hospice yesterday, increased my bedtime Ativan from .5 to 1 mg and had a lovely night’s sleep. I am back on regularly-scheduled Ibuprofen doses because when I came off of it I was pretty miserable with different pains at different times and I prefer to keep the narcotic doses as low as possible. Once I’d been back on the Ibuprofen for a couple of days I can say I am occasionally completely pain-free. More often I have mild neck and/or low back pain and very rarely have enough pain (usually neck, usually in the middle of the night) to take a “rescue” oxycodone.

Hospice is planning to talk to my oncologist about switching me from oxycontin to methadone because you can go pretty high on the dose of methadone without running into the sedative side effects.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Lung Cancer

Get Email Updates

Lung Cancer Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!